AR-210319918.jpg

Coming out on the other side of the pandemic, questions still exist. Dr. Lauren Southerland, emergency medicine specialist at Ohio State

University Wexner Medical Center, has answers.

Q: Will the vaccine interfere with my prescription drugs?

A: The vaccines have been given to over a billion people and so far, no drug interactions or problems have been found. If you normally take a daily anti-inflammatory such as acetaminophen (Tylenol) or ibuprofen, you may continue taking them as prescribed. If you do not take any anti-inflammatories daily, then do not "pre medicate" before getting your vaccine dose. This could possibly decrease your immune response to the vaccine, which is what we are trying to create. About a third of people will get some muscle aches, headaches or mild fevers or chills 12 to 24 hours after receiving the vaccine. This means your body is creating a good immune reaction. It is OK to take an anti-inflammatory at that time to help with any uncomfortable symptoms, just as you would if you felt that way from a common cold virus.

Q: What should I expect after my vaccine? Should I still wear a mask?

A: Recent studies out of Israel suggest that people who are vaccinated are very unlikely to transmit the virus unknowingly to others, but until we know for sure, for your safety and that of your loved ones, continue to maintain social distancing and wear masks.

Q: What should we know about the lingering effects of COVID-19, especially among older folks who were hospitalized?

A: Most people who get sick with COVID-19 will recover well, but some (estimated at 10%-30%, but we don't know for sure) will have longer symptoms such as fatigue, "brain fog" or difficulty with memory and concentration, and lingering shortness of breath. Rehabilitation with physical and occupational therapists can help a lot, but older adults in rural areas are far less likely to receive rehab services. A stay in the intensive care unit for severe COVID-19 infection almost guarantees that you will have some delirium and muscle wasting, and good rehab services afterwards can help.

(0) comments

Welcome to the discussion.

Please log in, or sign up for a new, free account to read or post comments.

Keep it Clean. Please avoid obscene, vulgar, lewd, racist or sexually-oriented language.
PLEASE TURN OFF YOUR CAPS LOCK.
Don't Threaten. Threats of harming another person will not be tolerated.
Be Truthful. Don't knowingly lie about anyone or anything.
Be Nice. No racism, sexism or any sort of -ism that is degrading to another person.
Be Proactive. Use the 'Report' link on each comment to let us know of abusive posts.
Share with Us. We'd love to hear eyewitness accounts, the history behind an article.